Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2020, 5:35 PM MDT for Hettinger County, Stark County, North Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2020, 5:35 PM MDT (23:35 UTC)
- Expired
- Jun 14, 2020, 6:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Hettinger County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 132 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 6:15 PM MDT | HAIL 1.75 | 2 W Regent, ND | FACEBOOK POST. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 40 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 14, 2:20 PM MDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1386 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 235 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
086
WUUS53 KBIS 142335
SVRBIS
NDC041-089-150015-
/O.NEW.KBIS.SV.W.0040.200614T2335Z-200615T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
535 PM MDT Sun Jun 14 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Northwestern Hettinger County in southwestern North Dakota...
Eastern Stark County in southwestern North Dakota...
* Until 615 PM MDT.
* At 535 PM MDT, a severe thunderstorm was located 7 miles northwest
of Regent, or 17 miles northwest of Mott, moving northeast at 35
mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Hettinger and eastern Stark Counties, including the
following locations... Havelock and Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4640 10288 4694 10260 4672 10209 4663 10210
4663 10208 4633 10263
TIME...MOT...LOC 2335Z 212DEG 32KT 4652 10262
HAIL...1.25IN
WIND...60MPH
$$
MJONES2 follow-up statements
311
WWUS53 KBIS 142349 RRA
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
549 PM MDT Sun Jun 14 2020
NDC041-089-150015-
/O.CON.KBIS.SV.W.0040.000000T0000Z-200615T0015Z/
Hettinger ND-Stark ND-
549 PM MDT Sun Jun 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHWESTERN HETTINGER AND EASTERN STARK COUNTIES...
At 549 PM MDT, a severe thunderstorm was located 8 miles north of
Regent, or 14 miles northwest of Mott, moving northeast at 35 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Gladstone and Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4694 10260 4672 10209 4663 10210 4663 10208
4641 10248 4656 10280
TIME...MOT...LOC 2349Z 212DEG 31KT 4654 10251
HAIL...1.50IN
WIND...60MPH
$$
MJONES384
WWUS53 KBIS 150002
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
602 PM MDT Sun Jun 14 2020
NDC041-089-150015-
/O.CON.KBIS.SV.W.0040.000000T0000Z-200615T0015Z/
Hettinger ND-Stark ND-
602 PM MDT Sun Jun 14 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTH CENTRAL HETTINGER AND EASTERN STARK COUNTIES...
At 601 PM MDT, a severe thunderstorm was located 14 miles northeast
of Regent, or 17 miles north of Mott, moving northeast at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Gladstone and Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.
&&
LAT...LON 4694 10260 4672 10209 4663 10210 4663 10208
4651 10248 4662 10265
TIME...MOT...LOC 0001Z 211DEG 32KT 4661 10243
HAIL...2.00IN
WIND...60MPH
$$
MJONESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 5:18 PM MDT, 17 minutes earlier.
Area forecast discussion, Jun 14, 5:18 PM MDT, 17 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 618 PM CDT Sun Jun 14 2020 .UPDATE... Issued at 611 PM CDT Sun Jun 14 2020 Increased precipitation chances south and decreased north. A cluster of storms continues to develop across southwest North Dakota. These storms will continue to push eastward northeast as a cold front swings through. Latest indications are the strongest storms should stay across the southern half of North Dakota tonight. UPDATE Issued at 324 PM CDT Sun Jun 14 2020 This update is for the severe thunderstorm watch 281 for west and much of central North Dakota through 11 pm CDT. && .SHORT TERM...(This evening through Monday) Issued at 211 PM CDT Sun Jun 14 2020 This afternoon, a surface trough/cold front was located on the Montana/North Dakota border. Scattered showers have moved through the west half of the state so far today, and these appear associated with warm advection ahead of the low. The area in central North Dakota still remains well capped. Also clouds have kept temperatures cool across much of the west so far. Several strong cells have formed in west central North Dakota in an area of weak cap strength and clearing skies. CAM models agree in developing a line of storms along the cold front that will move east into central North Dakota by mid evening. Scattered severe storms are forecast along the front, probably around and after 4 pm CDT. Initial storm mode will be discrete with large hail as the shear will be more perpendicular to the frontal boundary, but more linear modes will lead to a mixed hail and wind threat evolving as the mid evening hours approach. After this evening, the overnight will see the front move through with cooler and drier air expected. Overnight lows tonight in the lower 50s west to around 70 east. Monday will be partly to mostly sunny with surface high pressure moving through the region. Highs should be in the mid 70s to mid 80s. .LONG TERM...(Monday night through Sunday) Issued at 211 PM CDT Sun Jun 14 2020 Global models in general agreement with h5 upper low across the northwest CONUS moving east with multiple shortwaves impacting the northern plains this week. This will lead to an active week with scattered to numerous showers and thunderstorms through the period. Tuesday will be warm, with highs in the low to mid 90s, cooling to the 70s and mid 80s the rest of the week. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 611 PM CDT Sun Jun 14 2020 Hazards to aviation include a cluster of thunderstorms currently in southwestern North Dakota and wind shear across the James River Valley. Thunderstorms will impact KDIK and KBIS within the next couple of hours this evening and could potentially impact KMOT. Erratic and strong winds and large hail may accompany any storms. LLWS is likely at KJMS most of the night. Otherwise VFR conditions. && .BIS WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CDT this evening for NDZ005-013-023-025- 036-037-047-048-050-051. && UPDATE...AJ SHORT TERM...WAA LONG TERM...WAA AVIATION...AJ
Hazardous weather outlook, Jun 14, 5:08 PM MDT, 27 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 608 PM CDT Sun Jun 14 2020 NDZ023-025-036-037-047-048-050-051-152315- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 608 PM CDT Sun Jun 14 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight A wind advisory is in effect through the early evening. Expect sustained winds around 30 mph with gusts to 50 mph. See www.weather.gov for additional information. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ003>005-011>013-019>022-034-035-042-045-046-152315- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-Mercer-Oliver- McLean-Sheridan-Morton-Burleigh-Grant-Sioux-Emmons- 608 PM CDT Sun Jun 14 2020 /508 PM MDT Sun Jun 14 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota and south central North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible across central North Dakota this evening. The main hazards will be large hail up to lime size and damaging wind gusts up to 75 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this evening. NDZ001-002-009-010-017-018-031>033-040-041-043-044-152315- Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Golden Valley- Billings-Stark-Slope-Hettinger-Bowman-Adams- 608 PM CDT Sun Jun 14 2020 /508 PM MDT Sun Jun 14 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible across western North Dakota this afternoon and early evening. The main hazards will be large hail up to lime size and damaging wind gusts up to 75 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Strong to severe thunderstorms are possible on Tuesday. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed this afternoon and early this evening.
In the hours before
Local storm report, Jun 14, 4:19 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
519 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 8 W BOWMAN HALEY DAM 45.97N 103.41W
06/14/2020 E1.75 INCH BOWMAN ND STORM CHASER
ALONG HIGHWAY 85.
&&Special weather statement, Jun 14, 4:43 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
443 PM MDT Sun Jun 14 2020
NDZ031-142300-
Golden Valley ND-
443 PM MDT Sun Jun 14 2020
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOLDEN VALLEY COUNTY
UNTIL 500 PM MDT...
At 442 PM MDT, a strong thunderstorm was located near Beach, moving
north at 30 mph.
Half inch hail and wind gusts to 40 mph will be possible with this
storm.
Locations impacted include...
Beach and Sentinel Butte.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.
LAT...LON 4701 10405 4703 10404 4697 10377 4674 10395
4674 10404
TIME...MOT...LOC 2242Z 201DEG 28KT 4686 10403
ABELINGLocal storm report, Jun 14, 5:02 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
602 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND GST 1 NNW REEDER 46.12N 102.95W
06/14/2020 M66 MPH ADAMS ND TRAINED SPOTTER
STRAIGHT LINE WIND MEASURED. REPORT RELAYED
THROUGH SOCIAL MEDIA.
&&
MJLocal storm report, Jun 14, 5:06 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
606 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0553 PM HAIL 2 SW REEDER 46.09N 102.98W
06/14/2020 U1.25 INCH ADAMS ND PUBLIC
REPORT FROM MPING: HALF DOLLAR (1.25 IN.).
&&
MHLocal storm report, Jun 14, 5:13 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 2 SW REEDER 46.09N 102.98W
06/14/2020 ADAMS ND PUBLIC
REPORT FROM MPING: 1-INCH TREE LIMBS BROKEN;
SHINGLES BLOWN OFF.
&&
MJLocal storm report, Jun 14, 5:26 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
626 PM CDT SUN JUN 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 5 NNE REEDER 46.18N 102.91W
06/14/2020 E1.00 INCH ADAMS ND PUBLIC
VERY STRONG WINDS IN ADDTION TO QUARTER SIZE
HAIL.
&&The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 2:31 AM MDT | Wind Advisory | BIS | Dickey, Foster, Kidder, LaMoure, Logan, McIntosh and 4 more | 17 hr |
| Jun 14, 1:08 PM MDT | Special Weather Statement | BIS | McKenzie | 52 min |
| Jun 14, 3:47 PM MDT | Severe Thunderstorm Warning | BIS | Bowman | 43 min |
| Jun 14, 4:17 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 43 min |
| Jun 14, 4:43 PM MDT | Special Weather Statement | BIS | Golden Valley | 17 min |
| Jun 14, 4:50 PM MDT | Severe Thunderstorm Warning | BIS | Golden Valley | 55 min |
| Jun 14, 4:58 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger | 62 min |
| Jun 14, 5:22 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 53 min |
| Jun 14, 5:40 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 50 min |
| Jun 14, 5:45 PM MDT | Special Weather Statement | BIS | McKenzie | 15 min |
| Jun 14, 5:55 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie, Williams | 65 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.